What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 10, 12:52 PM PST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 10, 12:52 PM PST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Reno NV
152 PM PDT Sat Jun 10 2023
.SYNOPSIS...
Widespread thunderstorm coverage returns today through Monday,
with elevated concerns for flash flooding areawide. Storms through
Monday are capable of producing heavy rainfall, frequent
lightning, small hail, and gusty outflow winds as well.
Thunderstorm chances will become more isolated from Tuesday onward.
&&
.DISCUSSION...
Another active day is in store today, with showers and thunderstorms
already ongoing early this afternoon. Coverage is gradually
increasing northward as moisture rides up the eastern periphery of a
closed low swinging into southern California today. Storms will be
more organized today in comparison to yesterday's pulse storms, with
increasing flow aloft leading to enhanced shear and instability
across the region. The main threat today will be flash flooding, as
soils are already saturated and many area creeks and streams are
running high. As such, it won't take significant accumulation for
flash flooding to occur; if recreating outdoors today, have a plan
to quickly reach safety. Other than flooding, all typical
thunderstorm threats are possible today, including heavy rainfall,
frequent lightning, gusty winds to 50 mph, and small hail. Current
satellite imagery indicates drier air over northern Lassen and
Washoe counties, perhaps indicating these areas may observe locally
stronger outflow winds later this afternoon.
The aforementioned closed low will propagate eastward Sunday into
Monday and introduce even more moisture and instability to our
region. Storm motions on Sunday and Monday will be slower in
comparison to today, leading to even more concern for flash flooding
areawide. Easterly steering flow will focus higher liquid totals
across the Sierra, far western Nevada, and northeast California.
ECMWF EFI guidance continues to highlight these areas on Sunday-
Monday, with the QPF forecast around the 85th percentile of
climatology.
The main low will exit the region by Tuesday, but a weaker area of
low pressure looks to remain anchored off the SoCal coast. A ridge
building to the north of the low will introduce drier northwesterly
flow to the region on Tuesday. This won't completely squash
thunderstorm chances, however, as we will still lack large scale
subsidence. Therefore, isolated thunderstorms are expected to
develop each afternoon, mainly focused along the Sierra and areas
south of US-50.
More zonal flow over the western US from Tuesday onward will enable
temperatures to moderate back to seasonal averages after a long
stretch of below average temps. Expect highs in the mid-80s for
western Nevada valleys and 70s for Sierra valleys through Friday.
-Whitlam
&&
.AVIATION...
* An active thunderstorm pattern is expected at least through Monday
with a a higher likelihood of MVFR-IFR conditions and heavy
raining storms. Anticipate a 50-80% chance for thunderstorms at
any given location each afternoon and evening, with chances for
showers continuing overnight, especially Sunday night into Monday.
* As of 1pm this afternoon, storms have initiated along Mono, S.Lyon
and Mineral counties. Expect this activity to expand northward to
include KRNO/KNFL/KCXP/KSVE beginning around 22z. Showers may
linger through 07z tonight.
* Otherwise, there remains chances for shallow, patchy fog through
the Martis Valley, including KTRK, from approximately 10z-15z.
The highest likelihood will be following recent rainfall and if
skies clear overnight. -Dawn/TF
&&
* Flash flooding is the primary concern with potential for heavy
rain and slow moving storms through Monday. Areas that are
particularly prone are recent burn areas and creeks and streams
already near bankfull with ongoing snowmelt, but flash flooding
may not be limited to these areas. Keep in mind that hydrologic
modeling for rivers cannot fully account for the convective
precipitation anticipated with storms.
* A strong thunderstorm has produced heavy rainfall across far SE
Lyon county this afternoon with upwards of 1.25-1.75" of rain
estimated via radar across higher terrain southwest of E.Walker
road. This may also result in bump in flows across the east fork
of the Walker River this afternoon.
* Otherwise moderate flooding continues along the Walker near
Mason and is expected to stay fairly level through the weekend
outside of added runoff from localized thunderstorms. The
earlier crest at Wabuska will take a day or two to reach Weber
Reservoir. Additional future rises along the Walker are likely
with prolonged flooding expected to last into July.
* High flows to continue along the west fork of the Carson, but the
current forecast keeps the rivers below flood stage. Minor
flooding is ongoing along the lower Humboldt at Imlay with a few
inches of water flowing over Tungsten Road. Flows at Imlay are
expected to rise slightly into next week, remain in minor flood
stage, before very slowly receding.
* Creeks and streams areawide will continue to run high, cold, and
fast; with some potentially out of banks especially throughout
portions of Mono County. As a result, banks may be unstable and
any debris can send flows into unexpected areas, so take caution
near waterway edges.
-Bardsley/Fuentes
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
In the hours before
Special weather statement, Jun 10, 1:07 PM PST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Reno NV
207 PM PDT Sat Jun 10 2023
NVZ001-102145-
Mineral and Southern Lyon Counties NV-
207 PM PDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of northwestern Mineral
and central Lyon Counties through 245 PM PDT...
At 205 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Mason, moving northwest at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Yerington, Mason, Weed Heights and Junction Nv 339 And Nv 208.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3874 11901 3872 11916 3899 11930 3900 11902
TIME...MOT...LOC 2105Z 156DEG 16KT 3881 11910
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BWSpecial weather statement, Jun 10, 1:13 PM PST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Reno NV
213 PM PDT Sat Jun 10 2023
NVZ002-003-102200-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
213 PM PDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of southern Washoe, and
Douglas Counties and western Carson City through 300 PM PDT...
At 211 PM PDT, the public reported a strong thunderstorm over Carson
City, moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Public.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Heavy rainfall may produce ponding of water on
roadways.
Locations impacted include...
Carson City, Johnson Lane, Spooner Summit, Indian Hills, Us 395 At
Douglas-Carson City Co Line, Lakeview and Stewart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3917 11968 3905 11971 3907 11992 3925 11989
TIME...MOT...LOC 2111Z 099DEG 6KT 3912 11977
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BWSpecial weather statement, Jun 10, 2:22 PM PST, 38 minutes before
Special Weather Statement
National Weather Service RENO NV
322 PM PDT Sat Jun 10 2023
CAZ070>073-NVZ001>005-111200-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
322 PM PDT Sat Jun 10 2023
...INCREASING SHOWERS AND THUNDERSTORMS THROUGH MONDAY...
* Widespread showers and thunderstorms are expected through
Monday, with a 50-80% chance for any given location to see a
storm in the Sierra, northeast CA, and western Nevada. Storms
will favor the afternoon and evening hours, with chances for
showers to continue overnight.
* While the typical thunderstorm threats are on the table, such as
frequent lightning, up to nickel size hail, and erratic wind
gusts up to 50 mph, which could kick up areas of blowing dust;
the main concern will be heavy rainfall. The threat for flash
flooding exists, especially for recent burn scars and steep
terrain. If a nearby stream rises quickly or the water becomes
turbid with mud or debris, get to higher ground immediately.
Urban flooding is also a possibility given the antecedent
conditions and potential rainfall rates.
* If you have outdoor plans be sure to have a "plan B". Make sure
to have a way to seek shelter within a sturdy building in case a
thunderstorm forms nearby. If you do not have access to a sturdy
building, a hard-topped vehicle with the windows rolled up is a
good protective option from lightning. The preferred time for
completion of outdoor activities will be the morning prior to
the development of afternoon and evening thunderstorms.
http://weather.gov/reno